Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 5, NWS Austin/San Antonio, TX

March 20, 2010DeWitt County, Lavaca County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 20, 2010, 8:36 AM CDT for DeWitt County, Lavaca County, Texas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2010, 8:36 AM CDT (13:36 UTC)
Expired
Mar 20, 2010, 9:15 AM CDT
In force
39 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties DeWitt County, TX, Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 103 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 8:50 AM CDTTSTM WND DMG1 Ne Cuero, TXSOME POWER LINES BLOWN DOWN IN CUERO
Mar 20, 8:52 AM CDTTSTM WND DMG1 W Cuero, TXSEVERAL TREES SOME LARGE BLEW OVER AND KNOCKED DOWN POWER LINES WHICH BLOCKED SOME RURAL ROADS IN CUERO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 1.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2010-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2010-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

270 
WUUS54 KEWX 201336
SVREWX
TXC123-285-201415-
/O.NEW.KEWX.SV.W.0005.100320T1336Z-100320T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
836 AM CDT SAT MAR 20 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWITT COUNTY...
  LAVACA COUNTY...

* UNTIL 915 AM CDT.

* AT 830 AM CDT...NWS METEOROLOGISTS HAVE DETECTED AN AREA OF
  THUNDERSTORMS DEVELOPING OVER DEWITT AND LAVACA COUNTIES CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
  ARE ALONG A FAST MOVING PACIFIC COLD FRONT AND WILL AFFECT 
  DEWITT AND LAVACA COUNTIES THROUGH 915 AM...WITH PERIODS OF
  HEAVY RAIN...STRONG WIND GUSTS IN EXCESS OF 60 MPH...SOME
  HAIL AND FREQUENT LIGHTNING.  

* SOME LOCATIONS IN THE WARNING INCLUDE HOCHHEIM...THOMASTON...
  YOAKUM...HALLETTSVILLE AND EZZELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2890 9730 2906 9763 2959 9698 2929 9667
TIME...MOT...LOC 1333Z 265DEG 33KT 2900 9737

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 7:11 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 20, 7:11 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
711 AM CDT SAT MAR 20 2010

.AVIATION...
THE MAIN STORY WILL BE WINDS FROM 290-340 DEGREES AT 25G35KT FOR ALL
TAF SITES TODAY...AND TO A LESSER EXTENT REPEATED ON SUNDAY.
EXPECT TSRA TO END BY 14 UTC AT THE I-35 SITES AND ALL PRECIP TO
END BY 15-16 UTC. CIGS SHOULD IMPROVE TO MVFR BY MIDDAY.

&&

.PREV DISCUSSION... /ISSUED 349 AM CDT SAT MAR 20 2010/

DISCUSSION...
STRONG CONVECTION SKIRTING THE NWRN CWA ALONG THE LEADING EDGE OF
THE COLD FRONT THIS MORNING. EXPECT THE CONVECTION TO RAPIDLY
PROGRESS EASTWARD ACROSS THE CWA THIS MORNING WITH SOME LOCALLY
HEAVY RAINFALL EAST OF I35 BEFORE NOON. ALTHOUGH NOT EXPECTING ANY
SEVERE...A FEW STORMS ALONG THE LEADING EDGE WILL BE STRONG WITH
POSSIBLE WIND GUSTS OF 40 TO 50 MPH...ALONG WITH SOME SMALL HAIL.
CONVECTION TO END FROM THE WEST LATE MORNING/AFTERNOON WITH A FEW
WRAP-AROUND SHOWERS ACROSS THE EASTERN COUNTIES INTO THE LATE
AFTERNOON. HAVE ALREADY POSTED A WIND ADVISORY FOR GUSTY NORTH
WINDS BEHIND THE FRONT FOR TODAY...AND WINDS WILL STAY UP TONIGHT
AND HELP KEEP TEMPERATURES UP THRU MIXING. HOWEVER COLD AIR ADVECTION
WILL STILL RESULT IN LOWS AROUND FREEZING IN PARTS OF THE HILL
COUNTRY AND HAVE ALREADY POSTED A FREEZE WARNING FOR THE HILL
COUNTRY TONIGHT.

WITH THE DEEP UPPER LOW OVER THE LA/AR ON SUNDAY....WILL CONTINUE
TO HAVE A STRONG NWLY FLOW ALOFT ACROSS TX...WHICH WILL ALSO KEEP
DRY SURFACE WINDS OF 15 TO 25 MPH ACROSS THE AREA. BY SUNDAY
EVENING HOWEVER...WINDS WILL QUICKLY DIMINISH AND MORE WIDESPREAD
FREEZING TEMPERATURES ARE LIKELY AS THE COLD DRY SURFACE RIDGE
SITS OVER S TX. BY MONDAY THE SURFACE RIDGE SLIDES EAST AND RETURN
FLOW RESUMES BY THE AFTERNOON WITH WARMER TEMPERATURES AS A THE
SHORT WAVE RIDGE PUSHES IN FROM THE WEST.

GULF MOISTURE RETURNS LATE TUE INTO WED WITH RAIN CHANCES
INCREASING AS A SERIES OF DISTURBANCES LIFT OUT OF NE MEXICO AND
ACROSS S TX WED AND THU. THE MAIN UPPER TROF PUSHES EAST OF THE
AREA LATE THU/FRI WITH A PACIFIC COLD FRONT BRINGING DRIER AIR TO
THE REGION THU NIGHT/FRI.

FIRE WEATHER...
COMBINATION OF WETTING RAINS AND COLD AIR ADVECTION SHOULD KEEP
FIRE WEATHER CONDITIONS BELOW CRITICAL LEVELS...BUT WILL MENTION
NEAR ELEVATED ACROSS THE SWRN COUNTIES WHERE WETTING RAINS WILL
BE MINIMAL. SUNDAY IS STILL LOOKING VERY DRY WITH NWLY WINDS
INCREASING AGAIN AND THEREFORE WILL ISSUE A FIRE WEATHER WATCH FOR
ALL OF THE AREA. BY MONDAY WINDS WILL BE MUCH LIGHT ALTHOUGH
HUMIDITIES WILL AGAIN BE QUITE LOW INTO THE TEENS AND 20S.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR
THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...
BLANCO...BURNET...CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...
FAYETTE...FRIO...GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...
KENDALL...KERR...KINNEY...LAVACA...LEE...LLANO...MAVERICK...
MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...WILLIAMSON...WILSON...
ZAVALA.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

FREEZE WARNING FROM 1 AM TO 9 AM CDT SUNDAY FOR THE FOLLOWING
COUNTIES: BANDERA...BLANCO...BURNET...EDWARDS...GILLESPIE...
KENDALL...KERR...LLANO...REAL...VAL VERDE.

&&

01/26
Hazardous weather outlook, Mar 20, 4:35 AM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
435 AM CDT SAT MAR 20 2010

TXZ171>173-183>194-202>209-217>225-228-211100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
435 AM CDT SAT MAR 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL PUSH STRONG THUNDERSTORMS ACROSS THE AREA THIS
MORNING...BUT THEY ARE NOT EXPECTED TO REACH SEVERE LEVELS.
RAINFALL OF ONE TO TWO INCHES IS POSSIBLE. A WIND ADVISORY IS IN
EFFECT FROM 6 AM THROUGH 8 PM FOR NORTH TO NORTHWEST WINDS OF 25
TO 35 MPH WITH HIGHER GUSTS. A FREEZE WARNING IS IN EFFECT FOR THE HILL
COUNTRY TONIGHT...WITH LOW TEMPERATURES FALLING TO NEAR 30.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A FIRE WEATHER WATCH IS IN EFFECT FOR SUNDAY AFTERNOON AS CONTINUED
GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY WILL PRODUCE NEAR
CRITICAL CONDITIONS FOR WILDFIRE SPREAD. SUNDAY NIGHT WILL BE
COLD AGAIN...WITH ANOTHER FREEZE LIKELY ACROSS THE HILL COUNTRY
AND ALONG THE I-35 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 20, 7:12 AM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
712 AM CDT SAT MAR 20 2010

TXZ193-194-207>209-221>223-201315-
BASTROP-CALDWELL-FAYETTE-GONZALES-GUADALUPE-KARNES-LEE-WILSON-
712 AM CDT SAT MAR 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR KARNES...WILSON...GONZALES...
GUADALUPE...CALDWELL...WESTERN FAYETTE...BASTROP AND LEE COUNTIES
UNTIL 815 AM CDT...

AT 700 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
SHOWERS AND STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GRANGER
DAM TO MUSTANG RIDGE TO ZORN TO CALAVERAS LAKE...AND MOVING
SOUTHEAST AT 35 MPH.  THIS LINE OF STORMS WAS ALONG A STRONG COLD
FRONT PUSHING RAPIDLY INTO THE AREA THIS MORNING.

THERE HAVE BEEN REPORTS OF PEA SIZE HAIL AND WIND GUSTS BETWEEN 40
AND 50 MPH WITH THIS LINE OF STORMS IN THE PAST HOUR.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SEGUIN...
  ELGIN...
  FLORESVILLE...
  LOCKHART...
  POTH...
  STOCKDALE...
  BASTROP...
  LULING...
  KOSCIUSKO...
  KARNES CITY...

JDS
Local storm report, Mar 20, 7:29 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
729 AM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             1 N SAN ANTONIO         29.43N  98.49W
03/20/2010  E0.25 INCH       BEXAR              TX   PUBLIC

            PEA SIZE HAIL JUST SOUTH OF THE SAN ANTONIO
            INTERNATIONAL AIRPORT.

&&

EVENT NUMBER EWX1000092

MCDONALD
Local storm report, Mar 20, 7:38 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
738 AM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     HAIL             1 S BASTROP             30.10N  97.31W
03/20/2010  E0.25 INCH       BASTROP            TX   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED IN DOWNTOWN BASTROP.

&&

EVENT NUMBER EWX1000093

MCDONALD
Local storm report, Mar 20, 7:41 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
741 AM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     HAIL             2 N SAN ANTONIO         29.45N  98.49W
03/20/2010  E0.50 INCH       BEXAR              TX   ASOS

            PEA TO MARBLE SIZE HAIL AT THE SAN ANTONIO
            INTERNATIONAL AIRPORT.

&&

EVENT NUMBER EWX1000094

MCDONALD
Special weather statement, Mar 20, 7:41 AM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
741 AM CDT SAT MAR 20 2010

TXZ193-194-207>209-220>225-201345-
ATASCOSA-BASTROP-CALDWELL-DEWITT-FAYETTE-GONZALES-GUADALUPE-KARNES-
LAVACA-LEE-WILSON-
741 AM CDT SAT MAR 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR KARNES...EASTERN ATASCOSA...
DEWITT...WILSON...LAVACA...GONZALES...SOUTHEASTERN GUADALUPE...
EASTERN CALDWELL...FAYETTE...BASTROP AND LEE COUNTIES UNTIL 845 AM
CDT...

AT 730 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
SHOWERS AND STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
WEST OF TANGLEWOOD TO 5 MILES SOUTHEAST OF WYLDWOOD TO 5 MILES
SOUTHWEST OF KINGSBURY TO 7 MILES WEST OF FLORESVILLE...AND MOVING
SOUTHEAST AT 35 MPH.  PEA SIZE HAIL WAS REPORTED IN SAN ANTONIO AND
BASTROP WITH THIS LINE OF STORMS.

HAIL AROUND ONE-QUARTER INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS LINE OF STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BASTROP...
  FLORESVILLE...
  LULING...
  LEXINGTON...
  POTH...
  STOCKDALE...
  SMITHVILLE...
  KOSCIUSKO...
  KARNES CITY...
  GIDDINGS...

JDS
Local storm report, Mar 20, 7:42 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
742 AM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             1 S MCQUEENEY           29.58N  98.04W
03/20/2010  E0.25 INCH       GUADALUPE          TX   FIRE DEPT/RESCUE

            STRONG WINDS AND PEA SIZE HAIL REPORTED IN MC QUEENEY.

&&

EVENT NUMBER EWX1000095

MCDONALD

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 2:49 AM CDTFreeze WarningEWXBandera, Blanco, Burnet, Edwards, Gillespie, Kendall and 7 more30 hr
Mar 20, 2:49 AM CDTWind AdvisoryEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more17 hr
Mar 20, 4:16 AM CDTFire Weather WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more16 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.